Digital nets in dimension two with the optimal order of L p discrepancy
Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 179-204.

We study the L p discrepancy of two-dimensional digital nets for finite p. In the year 2001 Larcher and Pillichshammer identified a class of digital nets for which the symmetrized version in the sense of Davenport has L 2 discrepancy of the order logN/N, which is best possible due to the celebrated result of Roth. However, it remained open whether this discrepancy bound also holds for the original digital nets without any modification.

In the present paper we identify nets from the above mentioned class for which the symmetrization is not necessary in order to achieve the optimal order of L p discrepancy for all p[1,).

Our findings are in the spirit of a paper by Bilyk from 2013, who considered the L 2 discrepancy of lattices consisting of the elements (k/N,{kα}) for k=0,1,...,N-1, and who gave Diophantine properties of α which guarantee the optimal order of L 2 discrepancy.

Nous étudions la discrépance L p (p[1,)) de réseaux digitaux de dimension 2. En 2001, Larcher et Pillichshammer ont identifié une classe de (0,n,2)-réseaux pour lesquels la version symétrisée au sens de Davenport a une discrépance L 2 d’ordre logN/N, qui est optimal grâce au résultat célèbre de Roth. Cependant la question de savoir si la même borne s’applique à la discrépance des réseaux originaux est restée ouverte.

Dans cet article, nous identifions les réseaux digitaux de la classe susmentionnée pour lesquels la symétrisation n’est pas nécessaire pour obtenir l’ordre optimal de la discrépance L p pour p[1,).

Ce résultat est dans l’esprit d’un article de Bilyk de 2013, qui a étudié la discrépance L 2 des ensembles des points de la forme (k/N,{kα}) pour k=0,1,...,N-1 et a donné des propriétés diophantiennes de α qui garantissent l’ordre optimal de la discrépance L 2 .

Received : 2018-04-13
Accepted : 2018-09-25
Published online : 2019-07-29
Classification:  11N06,  11K38
Keywords: L p discrepancy, digital nets, Hammersley net
     author = {Ralph Kritzinger and Friedrich Pillichshammer},
     title = {Digital nets in dimension two with the optimal order of $L\_p$ discrepancy},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {31},
     number = {1},
     year = {2019},
     pages = {179-204},
     doi = {10.5802/jtnb.1074},
     language = {en},
Kritzinger, Ralph; Pillichshammer, Friedrich. Digital nets in dimension two with the optimal order of $L_p$ discrepancy. Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 1, pp. 179-204. doi : 10.5802/jtnb.1074.

[1] Dmitriy Bilyk The L 2 -discrepancy of irrational lattices, Monte Carlo and Quasi-Monte Carlo Methods 2012 (Springer Proceedings in Mathematics & Statistics) Tome 65, Springer, 2013, pp. 289-296 | Zbl 1312.11062

[2] Harold Davenport Note on irregularities of distribution, Mathematika, Tome 3 (1956), pp. 131-135 | Zbl 0073.03402

[3] Josef Dick; Friedrich Pillichshammer Digital nets and sequences. Discrepancy theory and quasi-Monte Carlo integration, Cambridge University Press, 2010 | Zbl 1282.65012

[4] Henri Faure; Friedrich Pillichshammer L p discrepancy of generalized two-dimensional Hammersley point sets, Monatsh. Math., Tome 158 (2009) no. 1, pp. 31-61 | Zbl 1175.11042

[5] Gabor Halász On Roth’s method in the theory of irregularities of point distributions, Recent progress in analytic number theory, Academic Press Inc., 1981, pp. 79-94 | Zbl 0459.10032

[6] John H. Halton; Stanislaw K. Zaremba The extreme and L 2 discrepancies of some plane sets, Monatsh. Math., Tome 73 (1969), pp. 316-328 | Zbl 0183.31401

[7] Aicke Hinrichs Discrepancy of Hammersley points in Besov spaces of dominating mixed smoothness, Math. Nachr., Tome 283 (2010) no. 3, pp. 478-488 | Zbl 1198.11073

[8] Aicke Hinrichs; Ralph Kritzinger; Friedrich Pillichshammer Optimal order of L p discrepancy of digit shifted Hammersley point sets in dimension 2, Unif. Distrib. Theory, Tome 10 (2015) no. 1, pp. 115-133 | Zbl 1340.11062

[9] Ralph Kritzinger Finding exact formulas for the L 2 discrepancy of digital (0,n,2)-nets via Haar functions, Acta Arith., Tome 187 (2018) no. 2, pp. 151-187 | Zbl 07008592

[10] L. Kuipers; Harald Niederreiter Uniform distribution of sequences, Pure and Applied Mathematics, John Wiley & Sons, 1974 | Zbl 0281.10001

[11] Gerhard Larcher; Friedrich Pillichshammer Walsh series analysis of the L 2 discrepancy of symmetrisized point sets, Monatsh. Math., Tome 132 (2001) no. 1, pp. 1-18 | Zbl 1108.11309

[12] Gerhard Larcher; Friedrich Pillichshammer Sums of distances to the nearest integer and the discrepancy of digital nets, Acta Arith., Tome 106 (2003) no. 4, pp. 379-408 | Zbl 154.11039

[13] Gunther Leobacher; Friedrich Pillichshammer Introduction to Quasi-Monte Carlo Integration and Applications, Compact Textbooks in Mathematics, Birkhäuser, 2014 | Zbl 13009.65006

[14] Matyáš Lerch Question 1547, L’Intermédiaire des Mathématiciens, Tome 11 (1904), p. 144-145

[15] Harald Niederreiter Point sets and sequences with small discrepancy, Monatsh. Math., Tome 104 (1987), pp. 273-337 | Zbl 0626.10045

[16] Harald Niederreiter Random number generation and quasi-Monte Carlo methods, CBMS-NSF Regional Conference Series in Applied Mathematics, Tome 63, Society for Industrial and Applied Mathematics, 1992 | Zbl 0761.65002

[17] Friedrich Pillichshammer On the L p discrepancy of the Hammersley point set, Monatsh. Math., Tome 136 (2002) no. 1, pp. 67-79 | Zbl 1010.11043

[18] Klaus F. Roth On irregularities of distribution, Mathematika, Tome 1 (1954), pp. 73-79 | Zbl 0057.28604

[19] Wolfgang M. Schmidt Irregularities of distribution. VII., Acta Arith., Tome 21 (1972), pp. 45-50 | Zbl 0244.10035

[20] Wolfgang M. Schmidt Irregularities of distribution. X, Number Theory and Algebra, Academic Press Inc., 1977, pp. 311-329 | Zbl 0373.10020

[21] I. V. Vilenkin Plane nets of integration, Zh. Vychisl. Mat. Mat. Fiz., Tome 7 (1967) no. 1, pp. 189-196 | Zbl 0187.10701

[22] Tony T. Warnock Computational investigations of low discrepancy point sets, Applications of Number Theory to Numerical Analysis, Academic Press Inc., 1972 | Zbl 0248.65018